FDA requests label and packaging changes for certain topical antiseptic products
SILVER SPRING, Md. — The Food and Drug Administration has requested label and packaging changes of certain over-the-counter topical antiseptic products, according to an FDA MedWatch alert emailed Thursday. "We are requesting that manufacturers package antiseptics indicated for preoperative or preinjection skin preparation in single-use containers," the alert stated. "The antiseptics in these single-use containers should be applied only one time to one patient. We also recommend that healthcare professionals and patients do not dilute antiseptic products after opening them. Applicators and any unused solution should be discarded after the single application."
"This request is the result of our ongoing evaluation of infrequent but continuing reports of infections resulting from antiseptic products labeled for preoperative or preinjection skin preparation," the agency stated. "When used properly, topical antiseptics are safe and effective products to reduce the number of bacteria on patients’ skin prior to surgery or injections. However, most often, contamination of topical antiseptics occurs when organisms are introduced into the product by users. Therefore, healthcare professionals and patients should follow all label directions to decrease the chances of infection."
Outbreaks associated with the use of contaminated topical antiseptics have been reported in the medical literature and to the Centers for Disease Control and Prevention. Clinical infections also have been reported to the FDA, leading to some product recalls. These infections have been confirmed to be caused by contaminated antiseptic products. Affected products included all commonly used antiseptic ingredients, including alcohol, iodophors, chlorhexidine gluconate and quaternary ammonium products.
Topical antiseptics are not required to be manufactured as sterile and so may become contaminated with bacteria during manufacturing. Labeling stating a product is sterile means it was treated with a process during manufacturing to eliminate all potential microorganisms. However, even topical antiseptics manufactured with a sterile process can become contaminated if proper care is not taken when using them, the agency noted.
Acetaminophen Awareness Coalition issues safety message on APAP overdose potential over cough-cold season
WASHINGTON — As cold and flu season kicks into high gear, the Acetaminophen Awareness Coalition on Tuesday issued a nationwide safety message urging consumers to double-check their medicine labels so they don’t double-up on medicines that contain acetaminophen when treating winter illnesses.
“It is especially important for patients who regularly use medicines with acetaminophen for pain conditions such as arthritis or headaches, to ‘Double Check, Don’t Double Up’ before taking a cold or flu medicine that also contains acetaminophen,” stated pharmacist Phil LaFoy, co-owner of Blount Discount Pharmacy in Tennessee and member of the National Community Pharmacists Association, a founding organization of the AAC. “Educating patients on safe acetaminophen use is the first step in preventing liver damage.”
“Consumers should be diligent about reading their medicine labels, knowing the ingredients in their medicines and following dosing directions when taking all medicines—especially during cold and flu season when medicines for coughs and stuffy noses are commonly layered on top of other medications they may be taking,” said Kathleen Wilson, nurse practitioner and member of the American Association of Nurse Practitioners, also a founding organization of the AAC. “Because acetaminophen is in many pain relievers as well as medicines to treat cold and flu symptoms, I remind my patients to double check medicine labels and avoid taking two medicines that contain acetaminophen so they don’t exceed the daily limit when taking multiple medicines.”
Acetaminophen is found in more than 600 different medicines, including prescription and over-the-counter pain relievers, fever reducers, sleep aids and numerous cough, cold and flu medicines. Each week, approximately 23% of U.S. adults use acetaminophen. It is safe and effective when used as directed, but there is a limit to how much can be taken in one day. Taking more than directed is an overdose and can lead to liver damage.
Americans suffer from an estimated one billion colds each year, and as many as 20% will get the flu. Seven in 10 people will reach for over-the-counter medicines, many of which contain acetaminophen, to treat fevers, sinus headaches and other unwelcome cold and flu symptoms.
The Food and Drug Administration recommends taking no more than 4,000 mg of acetaminophen in a 24-hour period.
The Know Your Dose campaign is an initiative of the Acetaminophen Awareness Coalition. Coalition members include the Alliance for Aging Research, National Association of Boards of Pharmacy, AANP, National Association of Chain Drug Stores Foundation, American Academy of Physician Assistants, NCPA, National Consumers League, American Pharmacists Association, National Council on Patient Information and Education, and CHPA Educational Foundation. Advisors to the Coalition include the American Academy of Pediatrics, Centers for Disease Control and Prevention and FDA.
Nordic Naturals launches allergen-free probiotic
Watsonville, Calif. — Nordic Naturals on Monday introduced Nordic Probiotic, an allergen-free probiotic that contains no dairy, wheat, gluten, corn or soy. Packaged in 60-count bottles, the vegetarian capsules can be used by everyone, including individuals with digestive issues or food sensitivities, the company suggested. Nordic Probiotic is 100% vegetarian and non-GMO.
“This is important for 20% of Americans who experience some type of digestive discomfort regularly,” Keri Marshall, chief medical officer for Nordic Naturals said.
Nordic Probiotic combines 12 billion live cultures — including Lactobacillus acidophilus DDS-1 — with prebiotics to help support the growth of friendly bacteria while promoting digestive system balance. The highly stable formulation requires no refrigeration.